[Skip to Content]
[Skip to Content Landing]
Article
December 13, 1993

Ciprofloxacin Nephrotoxicity

Author Affiliations

Boston, Mass

Arch Intern Med. 1993;153(23):2705-2706. doi:10.1001/archinte.1993.00410230129017
Abstract

The article by Lo and coworkers1 made interesting and informative reading. As clinical experience with ciprofloxacin increases, its nephrotoxic potential is becoming more clearly defined. In this context, I would like to draw the readers' attention to some additional data on the subject.

Bailey and associates2 describe an elderly patient (with non—small-cell lung cancer who developed acute renal failure after 8 days of oral ciprofloxacin treatment. Urinalysis results demonstrated no cells or protein, although, interestingly, the urine sample was acidic with a pH of 5.0. A renal biopsy specimen revealed leukocytic infiltration of the interstitium with edema, consistent with acute interstitial nephritis. Another article3 describes an 11-year-old boy being treated with ciprofloxacin for typhoid fever who developed nonoliguric acute renal failure. Urinalysis results, normal on admission, showed moderate glycosuria, hematuria, and proteinuria, with no casts or crystals. A renal biopsy specimen confirmed interstitial nephritis, with normal glomeruli

First Page Preview View Large
First page PDF preview
First page PDF preview
×